Missouri, 2013

Flooding in Missouri, April 26 to 27, 2013

April 26 to 27, 2013 · NWS SGF · 9 events in 7 counties and zones

Heavy rainfall from thunderstorms associated with a slow moving cold front caused flooding across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall from thunderstorms associated with a slow moving cold front caused flooding across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 26, 11:42 AM CST, 53 minutes earlier.

Area forecast discussion, Apr 26, 11:42 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT FRI APR 26 2013

.UPDATE...
ISSUED AT 1021 AM CDT FRI APR 26 2013

WE MADE SOME UPDATES TO THE SHORT TERM FORECAST TO ACCOUNT FOR THE
LATEST RADAR TRENDS. GENERALLY SPEAKING...WE INCREASED POPS INTO
EARLY THIS EVENING. WE ALSO INCREASED THE COVERAGE OF
THUNDER...ESPECIALLY ACROSS SOUTHWESTERN MISSOURI AS A SLUG OF
MUCAPES GREATER THAN 500 J/KG SHOULD PERSIST FOR MUCH OF TODAY.
FINALLY...WE TWEAKED EXPECTED HIGH TEMPERATURES DOWN A DEGREE OR
TWO AS WARMING WILL BE HARD TO COME BY WITH THE CLOUDS AND RAIN.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 252 AM CDT FRI APR 26 2013

REGIONAL RADARS ARE SHOWING AN AREA OF SHOWERS AND EMBEDDED
ISOLATED THUNDERSTORMS DEVELOPING OVER EASTERN KANSAS AND NORTHERN
OKLAHOMA THIS MORNING. THIS AREA WILL CONTINUE TO INCREASE AND
EXPAND AS IT MOVES INTO MISSOURI TODAY. WATER VAPOR IMAGERY
SHOWING THE UPPER LEVEL TROUGH OVER THE SOUTHERN ROCKIES THIS
MORNING AND SLOWLY MOVING TO THE EAST.

WITH THE CLOUD COVER AND WIDESPREAD SHOWERS AND STORMS IN THE AREA
TODAY...TEMPERATURES WILL NOT RESPOND MUCH TODAY AND HOLD IN THE
UPPER 50S. RAIN WILL CONTINUE TO BE LIKELY TONIGHT AS THE MAIN
ENERGY MOVES OUT ACROSS THE CENTRAL PLAINS REGION. RAINFALL FOR
THIS EVENT WILL AVERAGE BETWEEN HALF AN INCH TO UP TO AN INCH
POSSIBLE AT SOME LOCATIONS. NO SEVERE WEATHER IS EXPECTED WITH
THIS SYSTEM. THE TROUGH AXIS MOVES THROUGH EARLY ON SATURDAY WITH
RAIN ENDING FROM WEST TO EAST DURING THE DAY. TEMPERATURES WILL
AGAIN BE ON THE COOL SIDE AROUND 60 DEGREES FOR HIGHS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 252 AM CDT FRI APR 26 2013

SUNDAY LOOKS MUCH NICER WITH RIDGING TAKING PLACE AND MILDER
TEMPERATURES. HIGH TEMPERATURES WILL BE AROUND NORMAL SEASONABLE
LEVELS OR AROUND 70 DEGREES WITH SUNSHINE. THE EARLY PART OF NEXT
WEEKS LOOKS LIKE CHAMBER OF COMMERCE TYPE WEATHER WITH HIGHS IN
THE MIDDLE TO AROUND 80 DEGREE MARK AND MORE SUNSHINE.

ANOTHER TROUGH WILL DEVELOP AND DIG DOWN ACROSS THE NORTHERN AND
CENTRAL PLAINS REGION BY THE MIDDLE OF NEXT WEEK. THERE IS STILL
QUITE A SPREAD OF UNCERTAINTY AMONG THE MODELS WITH THE TIMING AND
PROGRESSION OF THE TROUGH. HAVE LEANED A MORE ON THE ECMWF
SOLUTIONS WITH THE SLOWER TIMING WITH THE TROUGH AND FRONT MOVING
THROUGH LATE WEDNESDAY INTO EARLY THURSDAY. TEMPERATURES WILL BE
MUCH COOLER AGAIN BEHIND THE FRONT FOR THE END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1234 PM CDT FRI APR 26 2013

RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH EARLY SATURDAY MORNING. VISIBILITIES IN THE MVFR CATEGORY
CAN BE EXPECTED WITH ANY THUNDERSTORMS. CEILINGS WILL GRADUALLY
LOWER FROM VFR TO MVFR BY EARLY THIS EVENING. IFR IS THEN EXPECTED
STARTING LATER TONIGHT...BUT EXACT TIMING REMAINS IN QUESTION.
MOST WEATHER MODELS BRING THE IFR IN AS EARLY AS THIS
EVENING...HOWEVER OBSERVATIONS UPSTREAM ARE INDICATING NO IFR.
THUS...WE HAVE GONE WITH A SLOWER IFR ONSET AND HELD IT OFF UNTIL
LATER TONIGHT. THE OTHER AVIATION IMPACT TONIGHT WILL BE LOW LEVEL
WIND SHEAR...PRIMARILY AT KSGF AND KBBG. HEADING INTO SATURDAY
MORNING...THE IFR CONDITIONS ARE EXPECTED TO PERSIST.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...SCHAUMANN
SHORT TERM...GRIFFIN
LONG TERM...GRIFFIN
AVIATION...SCHAUMANN
Hazardous weather outlook, Apr 26, 10:42 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 AM CDT FRI APR 26 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1142 AM CDT FRI APR 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  RAIN SHOWERS WITH EMBEDDED ISOLATED TO SCATTERED THUNDERSTORMS
  WILL PERSIST THROUGH TONIGHT. THE MAIN IMPACT FROM THESE
  STORMS WILL BE SCATTERED LIGHTNING STRIKES. A FEW STORMS MAY
  ALSO CONTAIN HAIL TO THE SIZE OF DIMES...MAINLY ACROSS
  SOUTHERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

  LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE INCH MAY CAUSE
  LOCALIZED FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THERE IS A CHANCE FOR A FEW THUNDERSTORMS AROUND THE MIDDLE OF
  NEXT WEEK. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Webster

When
April 26, 12:35 PM CST to 1:35 PM CST
Where
Webster County, 1.71 mi NE of North View Hill to 1.94 mi NE of North View Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.316, -92.996

Approximately six inches of water was over the Greenwood Road low water crossing at the Pomme De Terre headwaters.

Flood, Douglas

When
April 26, 6:00 PM CST to 7:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.73 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

MODOT reported that Highway EE was closed at the North Fork River.

Flood, Wright

When
April 26, 7:50 PM CST to 8:50 PM CST
Where
Wright County, 4.24 mi NE of Mansfield to 4.29 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.166, -92.529

MODOT reported that Highway AB at Wolf Creek was flooded.

Flood, Wright

When
April 26, 7:50 PM CST to 8:50 PM CST
Where
Wright County, 1.74 mi SSW of Mingsville to 1.9 mi SW of Mingsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.429, -92.397

MODOT reported that Route Z was flooded at Elk Creek.

Flood, Greene

When
April 26, 11:40 PM CST to April 27, 1:40 AM CST
Where
Greene County, 1.79 mi WNW of Fair Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.390, -93.180

Highway CC was closed due to flooding.

Flood, Barton

When
April 27, 8:20 AM CST to 9:20 AM CST
Where
Barton County, 1.49 mi SSW of Boston to 1.77 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -94.310

Highway 126 was closed due to flooding.

Flood, Howell

When
April 27, 8:25 AM CST to 10:25 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.25 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Highway 142 was closed due to flooding.

Flood, Wright

When
April 27, 8:33 AM CST to 10:33 AM CST
Where
Wright County, 2.82 mi S of St George to 3.1 mi SSE of St George
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.340, -92.440

Highway E was closed due to flooding.

Flood, Texas

When
April 27, 8:40 AM CST to 10:40 AM CST
Where
Texas County, 3.89 mi WNW of Prescott to 3.74 mi NW of Prescott
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -91.990

Highway BB was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438578, 438579, 438580, 438581, 438583, 438582, 438584, 438586, 438585.